Dangerous Drugs in Texas – Steroid Linked to Deadly Meningitis Outbreak

A contaminated drug — in this case an injectable steroid for back pain — has sickened more than 200 patients and claimed fifteen lives in the past week.

The medical crisis has quickly escalated –CNN reports seven new deaths were reported over the weekend. The Centers for Disease Control and Prevention is now reporting a total of 205 cases of fungal meningitis, believed caused by contaminated steroids from the New England Compounding Center. As many as 14,000 people may have received the injections.

Texas defective drug attorneys understand that this is far from an isolated incident.Compounding centers mix customized drugs for hospitals, pharmacies and medical centers. While the products they use are approved by the Food & Drug Administration, the final product is not subject to the same control measures. States are responsible for control measures at compounding pharmacies. In this case, the governor of Massachusetts is already indicating the facility may have misled state licensing agencies.

The truth of the matter is that the Food & Drug Administration wins no awards when it comes to ensuring the safety of the drugs it does approve. Loopholes, including ones that permit such mixing and compounding facilities, only add to the challenges when it comes to keeping consumers safe.

Patients in this case may be at particularly high risk because back injections are a direct means of contracting meningitis, which is an inflammation of the protective membrane around the brain and spinal column. Meningitis is a life-threatening health crisis. Symptoms may include confusion, discomfort, dizziness, headaches, dizziness and nausea. A number of victim’s have suffered strokes.

The Fort Worth Star-Telegram reports patients have been diagnosed in Texas, Florida, Idaho, Illinois, Maryland, Indiana, Michigan, Minnesota, New Jersey, North Carolina, Tennessee, Ohio, Texas and Virginia.The steroid is a methylprednisolone acetate suspension. Three lots have been recalled and clinicians in 23 states are calling patients. Authorities are concerned about an onslaught of diagnosed cases because most have been diagnosed nearly three weeks after injection.

“If patients are having new or worsening symptoms, even mild symptoms, they should be evaluated immediately,” said Benjamin Park, of the CDC.

The three lots, according to the Massachusetts Board of Registration in Pharmacy, are 05212012@68, 06292012@26, and 08102012@51.

The media is reporting it’s not the first time the New England facility has been in trouble with federal authorities over unsafe practices that either resulted or could have resulted in contaminated drugs. In this case, the FDA says at least one unopened vial at the facility has tested positive for fungal meningitis.

As NBC News reports, this case has clinics and medical facilities reviewing where they receive drugs and other pharmaceutical products. But the reality is that many health care facilities are turning to discount operators or oversees pharmaceutical companies to reduce costs. When combined with lax federal oversight, the consequences are too often deadly.

If you’ve been injured by a dangerous drug or medical product, contact the Herrera Law Firm at 800-455-1054 for a confidential consultation.

Leave a Reply

Spam Protection by WP-SpamFree